Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 37, NWS Tucson, AZ

July 14, 2013Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2013, 7:07 PM MST for Cochise County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2013, 7:07 PM MST (02:07 UTC)
Expired
Jul 14, 2013, 7:45 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2812 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WUUS55 KTWC 150207
SVRTWC
AZC003-150245-
/O.NEW.KTWC.SV.W.0037.130715T0207Z-130715T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
707 PM MST SUN JUL 14 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 745 PM MST

* AT 700 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR INTERSTATE 10 JUST WEST OF
  COCHISE...OR 13 MILE SOUTHWEST OF WILLCOX...AND MOVING SOUTHWEST
  AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I-10
  AND TEXAS CANYON AND DRAGOON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3194 10997 3201 11020 3222 11008 3215 10989
TIME...MOT...LOC 0206Z 023DEG 3KT 3212 11001

$$
2 follow-up statements
090 
WWUS55 KTWC 150228
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
728 PM MST SUN JUL 14 2013

AZC003-150245-
/O.CON.KTWC.SV.W.0037.000000T0000Z-130715T0245Z/
COCHISE AZ-
728 PM MST SUN JUL 14 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MST
FOR CENTRAL COCHISE COUNTY...

AT 724 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR 
INTERSTATE 10 NORTH OF DRAGOON...OR 15 MILES SOUTHWEST OF 
WILLCOX...MOVING SOUTHWEST AT 5 MPH.

LAT...LON 3194 10997 3201 11020 3222 11008 3215 10989
TIME...MOT...LOC 0227Z 023DEG 3KT 3210 11002

$$

MEYER
091 
WWUS55 KTWC 150237
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
737 PM MST SUN JUL 14 2013

AZC003-150247-
/O.EXP.KTWC.SV.W.0037.000000T0000Z-130715T0245Z/
COCHISE AZ-
737 PM MST SUN JUL 14 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY WILL
EXPIRE AT 745 PM MST...

AT 737 PM MST THE THUNDERSTORM NEAR INTERSTATE 10 BETWEEN BENSON AND 
WILLCOX HAD SIGNIFICANTLY WEAKENED.

LAT...LON 3194 10997 3201 11020 3222 11008 3215 10989
TIME...MOT...LOC 0237Z 023DEG 3KT 3209 11002

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:00 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 14, 3:00 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST SUN JUL 14 2013

.SYNOPSIS...LIMITED THUNDERSTORM COVERAGE EXPECTED TODAY. A WEATHER
SYSTEM FROM THE PLAINS STATES WILL MOVE WEST AND BRING PERIODS OF
HEAVY RAIN TO AREAS EAST OF TUCSON MONDAY NIGHT INTO TUESDAY. THIS
SYSTEM WILL THEN SETTLE OVER NORTHERN MEXICO FOR THE REST OF THE
WEEK. THIS WILL KEEP A MOIST SOUTHEAST FLOW ALOFT...THUS KEEPING THE
CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS. DAYTIME
TEMPERATURES NEAR NORMAL MONDAY THEN WILL BE BELOW NORMAL FOR THE
REMAINDER OF THE WEEK.

&&

.DISCUSSION...ISOLATED THUNDERSTORMS SO FAR THIS AFTERNOON...SOME OF
WHICH HAVE PRODUCED REALLY HEAVY RAIN...ESPECIALLY IN THE MOUNTAINS.
STORMS FIRING OFF ON LEADING EDGE OF DRIER AIR WHICH IS EASILY
VISIBLE ON WATER VAPOR IMAGERY. HAVE MADE SOME SHORT TERM CHANGES TO
THE FORECAST WITH FOCUS OF STORMS ACROSS PINAL/PIMA/SANTA CRUZ
COUNTIES. PW VALUES REMAIN HIGH RANGING FROM 1.25" EAST TO 1.70"
WEST. OVERNIGHT LOWS WILL REMAIN ON THE WARM SIDE AS SHOWER ACTIVITY
DIMINISHES.

CONFIDENCE CONTINUES TO INCREASE ASSOCIATED WITH APPROACHING
RETROGRADING UPPER LOW...WHICH AFTERNOON WATER VAPOR IMAGERY PLACED
THE CENTER OVER NE OKLAHOMA. YEAH I KNOW. ODD SYSTEM. SOMETHING THAT
I HAVE YET TO WITNESS COMING FROM THIS LATITUDE. WILL SEE ISOLATED
TO LOW SCATTERED THUNDERSTORMS MONDAY AFTERNOON BEFORE STORMS FROM
NEW MEXICO...ASSOCIATED WITH BACK DOOR COLD FRONT...START TO PUSH SW
ACROSS EASTERN AREAS OF THE FORECAST AREA. EXPECTING WIDESPREAD
SHOWERS AND SCATTERED THUNDERSTORMS ACROSS GRAHAM...GREENLEE AND
COCHISE COUNTIES MONDAY EVENING THROUGH TUESDAY NIGHT. INCREASED QPF
ACROSS THESE AREAS WITH 24 HOURS AMOUNTS FROM 5 PM MONDAY THROUGH 5
PM TUESDAY IN THE 1"-2" WITH LOCALIZED AMOUNTS UP TO 3"...AND I MAY
NOT BE HIGH ENOUGH. SINCE PORTIONS OF AREAS EAST OF TUCSON HAVE BEEN
HIT WITH HEAVY RAIN IN THE PAST 7 DAYS AND THE GROUND IS
SATURATED...HAVE DECIDED TO HOIST FLASH FLOOD WATCH FOR THE ABOVE
MENTIONED THREE COUNTIES EAST OF TUCSON. AS THE APPROACHING UPPER
LOW GETS CLOSER...AREAL COVERAGE OF STORMS WILL INCREASE WEST ACROSS
THE AREA ON TUESDAY.

AFTER TUESDAY...THE AREA WILL REMAIN RATHER SOUPY AS ABOVE MENTIONED
UPPER LOW SAGS SW AND BECOME QUASI-STATIONARY OVER NORTHERN MEXICO.
THIS WILL PROVIDE VERY MOIST E-SE FLOW ALOFT...KEEPING THE AREA
RATHER ACTIVE...ALTHOUGH I CAN SEE A DAY LATER THIS WEEK WHERE NOT
MUCH WILL OCCUR. THE BY PRODUCT OF BEING TOO WET.

HIGH NEAR NORMAL ON MONDAY. COOLER TUES/WED...ESPECIALLY EAST OF
TUCSON WHERE HIGHS WILL BE 12-17 DEGREES BELOW NORMAL. HIGHS
MODERATE AFTER WEDNESDAY BUT WILL MOSTLY REMAIN BELOW NORMAL.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS THROUGH 15/06Z.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON WITH
SHOWERS BECOMING MORE WIDESPREAD MONDAY EVENING EAST OF TUCSON AS
UPPER LOW APPROACHES FROM THE EAST. WIND GUSTS NEAR STORMS UP TO 45
KTS. OTHERWISE EXPECT DIURNAL WIND DIRECTIONS WITH SPEEDS NEAR 10
KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A SLIGHTLY DRIER AIR MASS HAS MOVED ACROSS THE AREA
LIMITING THE SHOWERS AND THUNDERSTORMS TO MAINLY THE HIGHER TERRAIN.
AN UPPER LEVEL LOW WILL APPROACH APPROACH THE AREA FROM THE EAST
MONDAY AND TUESDAY AND THEN BE OVER NORTHERN MEXICO THROUGH THE
REMAINDER OF THE WEEK. EXPECT WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS EAST OF TUCSON LATE MONDAY INTO TUESDAY. ABUNDANT
MOISTURE WILL REMAIN OVER THE ARES FOR THE REMAINDER OF THE WEEK
RESULTING IN SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. AFTER MONDAY...DAYTIME TEMPERATURES WILL BE BELOW
NORMAL.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  FLASH FLOOD WATCH MONDAY EVENING THROUGH TUESDAY EVENING FOR
   GRAHAM...GREENLEE AND COCHISE COUNTIES.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 14, 1:12 PM MST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
112 PM MST SUN JUL 14 2013

AZZ504-506-507-514-142100-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
112 PM MST SUN JUL 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 200 PM MST...

AT 110 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SUMMERHAVEN...OR 11 MILES EAST OF ORO
VALLEY.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES.

LAT...LON 3255 11061 3230 11064 3236 11090 3254 11088
TIME...MOT...LOC 2012Z 128DEG 1KT 3244 11078

GL
Special weather statement, Jul 14, 5:48 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
548 PM MST SUN JUL 14 2013

AZZ501-150130-
WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT
AZ-
548 PM MST SUN JUL 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 630 PM
MST...

AT 545 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS FROM NEAR AJO SOUTH JUST WEST OF
HIGHWAY 85...MOVING NORTH AND NORTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...AJO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3249 11306 3250 11280 3211 11278 3207 11297
TIME...MOT...LOC 0047Z 170DEG 5KT 3229 11291

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:13 PM MSTAreal Flood AdvisoryTWCGraham, Pinal2 hr
Jul 14, 5:48 PM MSTSpecial Weather StatementTWC42 min
Jul 15, 12:09 PM MSTAreal Flood AdvisoryTWCCochise111 min
Jul 15, 3:01 PM MSTSpecial Weather StatementTWCCochise29 min
Jul 15, 3:06 PM MSTSpecial Weather StatementTWCSanta Cruz39 min
Jul 15, 3:35 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 15, 3:58 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 15, 4:22 PM MSTSpecial Weather StatementTWC38 min
Jul 15, 4:32 PM MSTAreal Flood AdvisoryTWCCochise118 min
Jul 15, 4:32 PM MSTSevere Thunderstorm WarningTWCPima43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.